Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 15, NWS Green Bay, WI

April 18, 2002Marinette County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Apr 18, 2002, 6:50 PM CDT for Marinette County, Wisconsin. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 18, 2002, 6:50 PM CDT (23:50 UTC)
Expired
Apr 18, 2002, 7:30 PM CDT
In force
40 min
Issued by
NWS Green Bay, WI
Area
Counties, with a storm outline in the text

County Marinette County, WI

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 11.8 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2002-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2002-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 460 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1774 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
460 m²/s²
0-3 km storm-relative helicity
766 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRB 182350
SVRGRB
WIC075-190030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
650 PM CDT THU APR 18 2002

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN MARINETTE COUNTY IN WISCONSIN

* UNTIL 730 PM CDT

* AT 646 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM WITH STRONG WINDS AND HAIL. THE STORM WAS
  LOCATED 15 MILES NORTHWEST OF GOODMAN. THAT PLACES IT 20 MILES 
  SOUTHWEST OF IRON MOUNTAIN MICHIGAN. IT WAS MOVING NORTHEAST AT 
  35 MPH.

* SOME LOCATIONS THAT WILL BE AFFECTED BY THE STORM INCLUDE...  
  DUNBAR BY 705 PM CDT.
  NIAGARA BY 720 PM CDT.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING.
IF A TORNADO IS SPOTTED...MOVE TO A BASEMENT OR SMALL INTERIOR ROOM
ON THE LOWEST FLOOR OF YOUR BUILDING.

THIS STORM WILL ALSO PRODUCE TORRENTIAL RAIN...WHICH MAY FLOOD LOW
LYING AREAS SUCH AS DITCHES AND UNDERPASSES. DO NOT DRIVE YOUR
VEHICLE ON A FLOODED ROADWAY.

LAT...LON 4572 8841 4565 8841 4566 8774 4575 8785
          4579 8804 4571 8805

ECKBERG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 3:30 PM CDT, 3 hours 20 minutes earlier.

Area forecast discussion, Apr 18, 3:30 PM CDT, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
330 PM CDT THU APR 18 2002

FCST CONCERNS CENTER AROUND SVR THIS EVENING...MUCH COOLER AIRMASS
THROUGH THE WEEKEND AND ANY SML PCPN CHCS.

MOST OF FCST AREA CURRENTLY UNDER TORNADO WATCH UNTIL 8:00 PM CDT. SFC
WRMFNT AT 19Z EXTENDED SOUTH OF A LINE FROM HYR-AUW-SBM. DEW PTS SURGE
INTO THE MID 60S SOUTH OF THE FNT WITH TEMPS IN THE LWR 80S. SFC LOW
FCST TO TRACK FARTHER NORTH THAN MDLS HAD INDICATED PLACING MOST OF THE
FCST AREA IN THE WARM SECTOR BEFORE THE CDFNT SWEEPS THRU THIS EVENING.
CAPES PUSHING 3000 J/KG AND LIS DOWN TO -7 AN INDICATION OF THE
INSTABILITY CURRENTLY IN PLACE. ADDITIONAL LIFT PROVIDED BY THE RIGHT
ENTRANCE RGN OF JET MOVG ACROSS ONTARIO. ONCE THE CDFNT MOVS THRU...MUCH
COOLER AIRMASS TO SETTLE IN OVR NE WI FROM FRI INTO THE BEGINNING OF NXT
WK.

ON FRI...CAA UNDERWAY AS 8H TEMPS FALL 5 TO 10C DURING THE DAY.
POTENTIAL IS THERE FOR SOME AFTERNOON INSTABILITY SHWRS...HOWEVER LAPSE
RATES ARE NOT IMPRESSIVE AND MDL TIME SECTIONS HINT AT SOME DRY AIR AT
AROUND 8H. HAVE KEPT FCST DRY FOR NOW BUT NXT SHIFT WL HAVE TO CONT TO
MONITOR.

THE COLD FRONT SETTLES INTO THE OHIO VALLEY FRI NGT AND BECOME STNRY AS
SFC WAVE DVLPS ALONG THE FNT. NRN EDGE OF PCPN SHIELD FCST TO REACH INTO
CNTRL WI ACCORDING TO BOTH ETA AND AVN. AM NOT EXPECTING MUCH IN THE WAY
OF QPF BUT WL THROW A TOKEN 30 POP IN FOR NOW. AMAZING THING HERE IS
THAT 8H TEMPS PROGGED TO DROP BLO ZERO FRI NGT SO HAD TO MENTION THE
S (SNOW) WORD IN THE SRN ZNS AS SOME FLAKES MAY MIX IN AT TIMES. HIGH
PRES TO THEN BUILD INTO THE WRN GREAT LKS ON SAT. DESPITE COOL AIR
ALOFT...WE SHOULD SEE SOME SUNSHINE.

EXTENDED PROGS CONT THE COOL TREND INTO THE FIRST PART OF NXT WK. NXT
SERIOUS WEATHER SYSTEM APPROACHES TUE INTO WED WITH SHWRS/TSTMS.

GUID TEMPS CLOSE THRU 24 HRS BEFORE NGM TURNS MUCH COOLER THAN THE MAV
(BY 5 TO 7 DEGS COOLER). LEANED MORE TOWARD THE WARMER MAV.

.GRB...FLOOD WATCH THIS EVENING FOR WIZ005-010>013.

KALLAS
WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, Apr 18, 12:00 PM CDT, 6 hours 50 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-181900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1200 PM CDT THU APR 18 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH-CENTRAL
AND NORTHEAST WISCONSIN.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE
FORECAST AREA THIS AFTERNOON AND EVENING.

A WARM FRONT WILL LIFT NORTH INTO NORTHERN WISCONSIN THIS AFTERNOON...
TRIGGERING SCATTERED SHOWERS AND THUNDERSTORMS ACROSS CENTRAL AND
NORTHEAST WISCONSIN. SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP IN A
VERY UNSTABLE AIR MASS OVER SOUTHEAST MINNESOTA OR FAR WESTERN WISCONSIN
EARLY THIS AFTERNOON. THESE STORMS SHOULD SPREAD INTO CENTRAL WISCONSIN
BETWEEN 2:00 PM AND 3:00 PM...THEN ACROSS THE REST OF THE FORECAST
DURING THE LATE AFTERNOON AND EVENING HOURS. THE PRIMARY SEVERE WEATHER
THREATS WILL BE LARGE HAIL AND DAMAGING WINDS...BUT AN ISOLATED TORNADO
CANNOT BE RULED OUT.

A FLOOD WATCH CONTINUES FOR FAR NORTH CENTRAL AND FAR NORTHEAST
WISCONSIN. THUNDERSTORMS WITH HEAVY RAINFALL MAY OCCUR LATER THIS
AFTERNOON OR EARLY EVENING...WHICH COULD CAUSE ADDITIONAL FLOODING.

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

ADDITIONAL WEATHER UPDATES CAN BE FOUND IN THE SHORT-TERM FORECAST
WHENEVER THUNDERSTORMS ARE OCCURRING OR IMMINENT.

KIECKBUSCH
WWW.CRH.NOAA.GOV/GRB

In the hours before

Local storm report, Apr 18, 5:17 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
517 PM CDT THU APR 18 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0450 PM    4 W RHINELANDER           WI   1.75 INCH HAIL
04/18/02   ONEIDA                         REPORT FROM SPOTTER.

0510 PM    MANITOWISH WATERS         WI   .75 INCH HAIL
04/18/02   VILAS                          REPORT FROM SPOTTER.

JKL/RE
Local storm report, Apr 18, 5:42 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
542 PM CDT THU APR 18 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0533 PM    4 E RHINELANDER           WI   TORNADO
04/18/02   ONEIDA                         BRIEF TOUCHDOWN ON LAKE
                                          THOMPSON.  REPORTED BY
                                          SHERIFF.

JKL
Local storm report, Apr 18, 5:48 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
548 PM CDT THU APR 18 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0535 PM    ABBOTFORD                 WI   1 INCH HAIL
04/18/02   MARATHON                       REPORTED BY SPOTTER.

JKL/TSK
Local storm report, Apr 18, 6:22 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
622 PM CDT THU APR 18 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0618 PM    5 N ABBOTSFORD            WI   .75 INCH HAIL
04/18/02   MARATHON                       REPORTED BY SHERIFF.

JKL
Local storm report, Apr 18, 6:26 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
626 PM CDT THU APR 18 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0620 PM    4 W FENWOOD               WI   .75 INCH HAIL
04/18/02   MARATHON                       SPOTTERS ALSO REPORTED
                                          ROTATING WALL CLOUD.

JKL
Local storm report, Apr 18, 6:39 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
639 PM CDT THU APR 18 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0637 PM    SPENCER                   WI   .75 INCH HAIL
04/18/02   MARATHON                       ALSO 40 MPH MEASURED WIND
                                          GUST.  REPORTED BY FIRE
                                          DEPT.

JKL

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 7:17 AM CDTSpecial Marine WarningGRB58 min
Apr 18, 7:17 AM CDTSpecial Marine WarningGRB58 min
Apr 18, 1:30 PM CDTSevere Thunderstorm WarningGRBWaupaca, Waushara30 min
Apr 18, 1:33 PM CDTSevere Thunderstorm WarningGRBWaupaca, Waushara27 min
Apr 18, 2:22 PM CDTSevere Thunderstorm WarningGRBOconto38 min
Apr 18, 3:53 PM CDTSevere Thunderstorm WarningGRBLincoln, Oneida37 min
Apr 18, 4:19 PM CDTSevere Thunderstorm WarningGRBVilas41 min
Apr 18, 4:29 PM CDTSevere Thunderstorm WarningGRBLincoln, Oneida46 min
Apr 18, 4:34 PM CDTTornado WarningGRBLincoln, Oneida41 min
Apr 18, 4:57 PM CDTSevere Thunderstorm WarningGRBVilas63 min
Apr 18, 5:07 PM CDTSevere Thunderstorm WarningGRBWaushara, Winnebago53 min
Apr 18, 5:15 PM CDTTornado WarningGRBOneida45 min
Apr 18, 5:16 PM CDTSevere Thunderstorm WarningGRBLincoln, Oneida59 min
Apr 18, 5:29 PM CDTFlash Flood WarningGRBOneida, Vilas91 min
Apr 18, 5:33 PM CDTSevere Thunderstorm WarningGRBMarathon57 min
Apr 18, 5:53 PM CDTTornado WarningGRBForest37 min
Apr 18, 6:26 PM CDTSevere Thunderstorm WarningGRBFlorence, Forest49 min
Apr 18, 6:30 PM CDTSevere Thunderstorm WarningGRBMarathon, Wood60 min
Apr 18, 6:50 PM CDTTornado WarningGRBOneida, Vilas40 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.